Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 3:39 AM EDT for Greenville County, Spartanburg County, South Carolina. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 3:39 AM EDT (07:39 UTC)
- Expired
- Jun 2, 1997, 4:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Greenville County, SC, Spartanburg County, SC
The radar
The Greer radar (KGSP), 5 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:41 AM EDT | Hail 1.75 | Greenville, SC | |
| Jun 2, 3:43 AM EDT | Hail 1.75 | Wellford, SC | |
| Jun 2, 3:55 AM EDT | Hail 1 | Greenville, SC | |
| Jun 2, 4:00 AM EDT | Hail 1.75 | Campobello, SC | |
| Jun 2, 4:30 AM EDT | Hail 0.75 | Tigerville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 020738 RRA SVRGSP SCC045-083-020830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 339 AM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...GREENVILLE COUNTY...WESTERN SPARTANBURG COUNTY AT 335 AM WEATHER RADAR SHOWED TWO SEVERE THUNDERSTORMS. ONE WAS ABOUT 5 MILES SOUTH OF GREENVILLE MOVING NORTH ALONG HIGHWAY US 25. THE OTHER SEVERE STORM WAS CENTERED ABOUT 3 MILES SOUTHEAST OF THE GSP AIRPORT BUT COVERED A LARGE AREA...INCLUDING DUNCAN AND PART OF GREER. BOTH STORMS WILL LIKELY CAUSE HAIL UP TO GOLFBALL SIZE AND COULD PRODUCE DAMAGING WINDS OVER A SMALL AREA. THE FIRST STORM WILL MOVE ACROSS DONALDSON CENTER...GREENVILLE...AND COULD REACH BEREA AND THE FURMAN UNIVERSITY AREA AFTER 4 AM. THE SECOND STORM WILL AFFECT GREER...LYMAN...AND THE BLUE RIDGE AREAS. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:57 AM EDT, 42 minutes earlier.
Area forecast discussion, Jun 2, 2:57 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
257 AM EDT MON JUN 2 1997
ALL: CHC TDY AND TNT...PROB CONT CHC FOR WED. BEST CHC FOR PRECIP SRN
CNTIES HWVR.
COLD POOL ALF IN EVIDENCE TNT WITH AN OUTBREAK OF THUNDERSTORMS WITH
LARGE HAIL IN NE GA AND WRN HALF OF SC UPST. HAIL AS LARGE AS
QUARTER-SIZE FROM SALEM JUST ALLED INTO OFFICE NOT MINUTES AGO. ATMOS
VERY VOLATILE...AND SHUD GET MORE SO THIS AFTN WITH EVEN COLDER AIR
ALF ADVCTNG TWRD UPST AND PDS OF SUN TO DESTABILIZE LWR LVLS. AFTN
CUD GET QUITE INTERESTING. CHC POPS SHUD CONT TDY...TNT.
UPR LOW FINALLY BEGINS TO FILL THIS RUN...AND GUIDANCE TRIES TO DROP
SFC LOW AND ASSD COLD FRONT CURNTLY IN NRN WV SOUTH INTO RGN...WTH
HI PRES BUILDING SOUTH FOR WED. ATMOS TO STAY UNSETTLED...BUT WITH NE
FLO FOR WED..CUD SEE LOW CLDS AND MORE STABLE CONDITIONS.
AVL 69/57/68 4/4/3
CLT 79/60/68 4/4/3
GSP 78/60/67 4/4/3
BURRUSIn the hours before
Local storm report, Jun 2, 2:13 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
213 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
207 AM PENDLETON SC 1.50 INCH HAIL
06/02/97 ANDERSON SPOTTER IN PENDLETON
REPORTED HAILSTONES AS
LARGE AS 1.50 INCHES.
REPORT FROM ANDERSON 911.
BURRUSLocal storm report, Jun 2, 2:14 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
213 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
207 AM PENDLETON SC 1.50 INCH HAIL
06/02/97 ANDERSON SPOTTER IN PENDLETON
REPORTED HAILSTONES AS
LARGE AS 1.50 INCHES.
REPORT FROM ANDERSON 911.
BURRUSLocal storm report, Jun 2, 3:01 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
220 AM 2 E SENECA SC WIND DAMAGE
06/02/97 OCONEE COUNTY COMMUNICATIONS
REPORTS TREES DOWN ON ONE
ROAD. ALSO HAIL REPORTED
AT PICKENS COUNTY BORDER
BUT NO SIZE GIVEN.
JONESLocal storm report, Jun 2, 3:02 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
220 AM 2 E SENECA SC WIND DAMAGE
06/02/97 OCONEE COUNTY COMMUNICATIONS
REPORTS TREES DOWN ON ONE
ROAD. ALSO HARIL REPORTED
AT PICKENS COUNTY BORDER
BUT NO SIZE GIVEN.
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:01 AM EDT | Severe Thunderstorm Warning | GSP | Anderson | 44 min |
| Jun 2, 2:15 AM EDT | Severe Thunderstorm Warning | GSP | Oconee, Pickens | 45 min |
| Jun 2, 3:46 AM EDT | Severe Thunderstorm Warning | GSP | Pickens | 44 min |
| Jun 2, 5:45 AM EDT | Severe Thunderstorm Warning | GSP | Greenville, Spartanburg | 30 min |
| Jun 2, 1:10 PM EDT | Severe Thunderstorm Warning | GSP | Union | 50 min |
| Jun 2, 1:35 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 55 min |
| Jun 2, 2:26 PM EDT | Severe Thunderstorm Warning | GSP | Cherokee | 64 min |
| Jun 2, 2:36 PM EDT | Severe Thunderstorm Warning | GSP | York | 39 min |
| Jun 2, 3:02 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.